A 40-Year-Old Man is brought to the Emergency Room by his Friends

A 40-year-old man is brought to the emergency room by his friends. Apparently, he has ingested some unknown medication in a suicide attempt. The patient is disoriented to time. His temperature is 39.3 C (103 F), blood pressure is 120/85 mm Hg, pulse is 100/min and irregular, and respirations are 22/min. The skin is flushed and dry. Dilated pupils and muscle twitching are also noted on physical examination. ECG reveals prolonged QRS complexes. Hepatic transaminases are normal, and blood gas analysis shows a normal pH. These findings are most likely due to intoxication by which of the following substances?

A. Acetaminophen
B. Alcohol
C. Benzodiazepines
D. Clonidine
E. Monoamine Oxidase (MAO) Inhibitors
F. Tricyclic Antidepressants

The correct answer is F. Tricyclic Antidepressants

This patient’s clinical picture is consistent with intoxication with tricyclic antidepressants such as amitriptyline and imipramine. Toxic effects are mediated by peripheral anticholinergic activity and “quinidine-like” action. The anticholinergic effects include mydriasis, tachycardia, impaired sweating with flushed skin, dry mouth, constipation, and muscle twitching. Quinidine-like effects (due to block of sodium channels in the heart) result in cardiac arrhythmias, especially ventricular tachyarrhythmias.

In this setting, prolongation of the QRS complex is particularly important in the diagnosis. QRS width is, in fact, an even more faithful parameter of drug toxicity than serum drug levels. In severe intoxication, patients will develop seizures, severe hypotension, and coma.

Acetaminophen (choice A) results in liver toxicity. Liver enzymes would be elevated.

Alcohol intoxication (choice B) manifests with respiratory depression, hypothermia, and coma.

The manifestations of benzodiazepine intoxication (choice C) are similar to alcohol inasmuch as central nervous system depression is common to both drugs. Thus, acute benzodiazepine intoxication produces stupor, coma, and respiratory depression.

The sympatholytic properties of clonidine (choice D) explain the clinical symptoms of intoxication. Clonidine overdose causes bradycardia, hypotension, miosis, and respiratory depression.

Monoamine oxidase (MAO) inhibitors (choice E) represent a second-line treatment for major depression. Overdose induces ataxia, excitement, hypertension, and tachycardia. Such reactions can be precipitated by concomitant ingestion of tyramine-containing foods (aged cheese and red wine, for example).

Meet the Author

Dr. Lawrence Kindo

I am a medical blogger who loves to share interesting health stuff. This blog is dedicated to dissemination of medical MCQs. Enjoy!

2 comments… add one

Leave a Comment